Background: Polyethylene glycols (PEGs) or macrogols are polyether compounds and are widely used as additives in pharmaceuticals, cosmetics, and food.
Case report: We report on a Caucasian patient experiencing recurrent severe allergic reactions to several drugs. An extensive diagnostic workup including skin prick tests, intradermal tests (IDT) and a double-blind oral challenge was performed to identify the trigger of anaphylaxis. In the present case hypersensitivity to the additive polyethylene glycol was confirmed by an IDT suggesting an Immunoglobulin E-dependent mechanism as a cause of the reaction.
Conclusion: Potential life-threatening hypersensitivity reactions to hidden molecules like macrogol may be underdiagnosed. Cases of immediate-type PEG hypersensitivity were reported with increasing frequency. The awareness regarding the allergenic potential of PEG should be raised and a proper product labelling is crucial to prevent PEG mediated hypersensitivity.
Keywords: Anaphylaxis; Drug additives; Hypersensitivity; Macrogol; Polyethylene glycol.